Hi all-I'm new here. A little background-I'm 41, in good shape, and have a bad back. In particular, I have a herniated disk with sciatica, at L4/L5. My 1st ortho did just an x-ray and gave me sample Vioxx. After sufferinf for 6-8 weeks, I switched orthos (to a back specialist), who did an MRI and diagnosed the herniation. He prescrobed physical therapy, an epidural, and mobic (plus soma and darvocet when needed).
I'm now on my 3rd epidural-that is the only thing that has truly helped the pain. Both my ortho and the anesthesiologist say that I should get better, particularly if the epidurals help so much, because that indicates that it is a question of getting the swelling down.
My question is this-sometimes (esp. in the morning) I can't stand up straight-I tilt to one side (the injured side). Is this common? If so, what can or what should I do to try and correct it? Other than the obvious answer of "stand up straight." Stretching exercises, strengthening exercises? When I stand, it looks like I have scoliosis.
By the way, I now have great sympathy for everyone with back pain. You can't understand how debilitating it is unless you experience it. It consumes everything I do, and any decision I now make has to take my back into account. I can't even go to lunch at work without thinking about whether the restaurant has the right kind of chairs-it's ridiculous, but that's now my world.
Whatever you do, do not get any more epidurals, it is recommended that no one should have more than 3 steriodal injections of any time within 1 years time.
If you responded from the epi you are lucky, most don't, in fact doctors really shouldn't give them in the spine that is not what they are meant for.
The Mobic should help some but does take a bit of time for it to start working properly. Make sure you get your kidneys tested around every 6 months to be sure that the Mobic isn't causing any damage to them.
I have the same problem in the mornings, the muscles seem tight and it is difficult to stand up straight, it usually goes away in about a half an hour or so. I'm guessing this might be fairly normal or maybe it has to do with how you sleep at night. You should be sleeping on your side with a pillow between your knees to keep your spine aligned if possible.
If your doctor told you 6 in a year, he is not doing you a service. Those injections can cause bone thinning, loss of muscle mass, arachnoiditis, and other problems. Do not let him convince you otherwise. In fact, the maker of one of the steroids used has come out and put right on the label that it is NOT for epidural usage.
The final decision is yours, but please take what I have told you into consideration. It is YOUR health and your doctor is being careless with it. I stayed within the limits of injections per year and still ended up with osteoporosis (bone thinning).
I agree with Carol, your doctor is going to end up harming you. It is frustrating to no end that doctors are doing these steriodal injections when it does in fact specifically say they are not intended for spinal usage!
It definately will cause osteo to onset much sooner than it should not to mention it also builds up scar tissue over time which sets off a vast array of problems.
If you do a little research or look around on this board and the pain management board you will see a lot of discussion going on as to why these things should never be done for any reason.
Unfortunately not all patients educate themselves and believe whatever the doctor tells them. One gal had 12 of them done in a years period, that's pretty much malpractice right there. No doubt the poor girl will have issues in the long run.
1. Do nothing but take Mobic-I'm not bedridden, but I can't get around, am in constant pain, and in too much pain to do my PT exercises.
2. Take a bunch of pain meds, so I am too zonked out to work.
3. Have surgery, which may or not work. Even if it does work, it seems that I will constantly have to worry about more surgery down the road. From what I see, once you are cut on once, you will pretty much be assured of having more surgery. In addition, both my ortho and my anesthesiologist strongly urge against surgery unless I simply have no other option. My ortho (who is the "back specialist" in town, and who is the doctor the other doctors go to for back problems) has said he would never have back surgery unless he simply had no other options.
4. Have a few epidurals, which get me back on my feet. Then I can start my PT again.
I understand that steroid injections can cause problems, but it seems to me that nerve damage, etc. from prolonged swelling, the current pain I'm in, etc. have to be weighed against the potential damage from the steroid. It's not a clear cut answer, it seems to me. Am I off base?
This isn't intended to be critical of those who responded, to my post. In fact, I am quite thankful for the input. I'm just frustrated by my situation.
Well, I'd have to say that I was told that steroid shots in tendons and ligaments under stress will cause them to snap. Corticosteroids will also help you, but it only masks the issue. It isn't curing anything. Your just getting borrowed time. It can act as a good drug for inflamation, but three is the limit. After that it turns your tissue (muscle and otherwise) into mush. I know the tendon bit is true as I had it done for heal spurs and then snapped my planar facia in my foot. (I now have no arch in that foot.)
I now only have one or two nerve root blocks, which are very specific and use less medicine, once or twice a year on my left leg's nerve root. All other epidurals just made things worse in the long run. Talk to any good anethesiologist (sp?) and they will tell you the same thing.
You are going for the quick fix, but I hate to see you hurt yourself worse in the long run. Please, be careful. Those Steroids can be so deceptive. I will keep my fingers crossed for you that you get a better doctor who can do more for you medically and less with the needle. Best of luck my friend. I will keep you in my heart and hope that you find a good Ortho.
Storm and Betty are correct, you are just looking for a quick fix per say that will only end up hurting you in the long run overall, or at least your doctor is. I know sometimes the injections work in the short run but I can tell you in the long run they can be disasterous. I ripped my rotator cuff from them from simply using crutches after a hip replacement it was so weak, as well as they completely ate up my ACL ligament not to mention all my primary cartilage is nothing but mush now from having them for so mnay years. No one knew my ACL was gone, it looked like it was there and normal in the MRI's but when they operated it had no elasticity in it and was just laying there on the bone all rotted. Back then I didn't know about it I trusted my doctors.
You do need to see a nuerosurgeon and get their opinion and alternatives.
Ultraset may be considered non narcotic but it is being looked at by the FDA to be reclassified, just an FYI. It does have less side effects than some of the other opiates which cause drowsiness, this medication will not cause it. You can probably take muscle relaxers when not at work if you do work and just take a pain med when you get to work to get you through the day without being groggy.
There is no reason to live in pain on a daily base ever. There are many doctors who can help you out both through surgery or medication and various forms of therapy.
You might want to try sleeping in the wilson prone position. You lay one your nack with one pillow under your head and a pillow (one preferablly alittle thicker) under the bends of your knees. It is kinda uncomfortable until you get used to it, but it might help those muscle spasms that you are having in the morning.